Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Sleeping since Surgery

lilac100llilac100 Posts: 180
edited 06/11/2012 - 8:39 AM in Back Surgery and Neck Surgery
Hi all. I'm looking for opinions or advice. Since I've had TLIF, I can't sleep. It's 7am and I've been up since 7am yesterday. Sometimes it is pain keeping me awake, sometimes I'll take a pain pill and that makes it worse, and sometimes I'm not in pain I just can't fall asleep. I know it can't be good for the healing process to not be sleeping enough. My poor husband thinks I'm avoiding sleeping with him, totally untrue, but after weeks of this how can he not be having doubts. I've tried walking more, increasing activity to wear myself out. I've tried books, music, otc sleep aids. What I want to know is, is this serious enough to bother the doctors office about? Do you have any suggestions? It isn't an issue of getting comfortable, I just can't sleep.


  • So sorry you're having trouble sleeping! I've had insomnia for years, and it can be terrible.

    From my experience, and from what I've read, most OTC sleep aids contain an antihistamine, which makes you drowsy. Some also contain a mild pain reliever, as well. These really aren't good to use in the long term, as you're actually being medicated for things other than insomnia with them, and a lot of them leave you feeling tired and groggy all day the next day.

    I would call the doc and see what his take on it is. He may prescribe you something for sleep. These also have side effects, but at least you're not being over-medicated.

    Let us know how you're doing! I hope you get some rest!
  • Some pain meds actually can make it difficult to sleep. Vicodin keeps me awake. Also, some people react differently to antihistamines, instead of geting drowsy they get hyperactive.

    I would suggest calling your regular doctor for advice. Maybe they can prescribe a sleep medication for you to use temporarily.

    Best to you,

  • can be difficult, but you are so right, it is necessary for the healing process. I would talk with your doctor. I have a prescription for Xanax (I have benign heart palpitations) and occasionally take a half tablet an hour before bedtime at night. It generally will put me out long enough to let me sleep about six hours. Sometimes I don't need any help at all, but when I do, it's a blessing.

    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • lilac 100,

    I agree with above posts. Call your doctor. When
    I had ESI, I did not sleep for almost 24 hours.

    I'm scheduled for a TLIF this thursday, Dec. 3.
    Was your surgery open or minimally invasive.

    Hope you can get ahold of your physician first thing
    Monday morning. You must be exhausted.

  • Hi there. Glad you are not in pain a lot of the time. I just wanted to give you my experience with some meds. There are some pain meds that for some reason make me hyper when I take them. Most people will get groggy and down from them where I'm just the opposite. My heart will palpitate, I'll get flushed and hot, I get a feeling that I need to be busy and I certainly cannot sleep. Plain old tramadol does that to me and oxycodone kind of does it too. So it may be a reaction to something you are taking. I think it would be fine if you discussed this with you doctor. Just tell him what has happened since surgery and let him fix it for you. I wish you continued healing and some sleep!
  • Most of the pain meds knock me out.
    However, every now and again, I bypass tired to wide awake. I suspect that you are in pain, over tired, and still a little anxious. I would definitely call the doctor.

    There was a time when I was on prednisone and really couldn't sleep . ..I hope that's not how you are feeling.
  • a couple of years ago. It was horrible, it started in the hospital after coming out of recovery from a stomach surgery. I didn't sleep all day inspite of the morphine pump- and at 10:30P that night the nurse said- "Okay shannon, you haven't slept all day, its time to call the doctor for something to help you sleep!" They gave me ambiem and it work so good. I had to take it for a few months afterwards but then I fell back into my normal sleep pattern. You may want to call your doctor and ask for a sleep aide for temporary use. Good luck and I feel your pain!!
  • Thanks for all of the advice. I'm going to call the doctor's office in the Morning. I really just wanted to feel sure that I wouldn't be bothering the doctors office for something trivial. I know that's what they are there for but really I don't like to complain.
  • and I think insomnia is something that most spineys battle at one time or another, if not long-term. I haven't slept well since last August when I first injured my back. I've had spurts where meds have helped, but nothing for more than a week or 2 at most. Since my open TLIF in Oct., I haven't slept more than 4 or 5 hours at a time, and have literally woken up EVERY SINGLE day between 2:45am and 3:30 am. I'm completely off all meds so I can't blame it on that, so I'm not sure what it is. Right now I'm trying some herbal sleep aids, but my life has been chaos because of moving into a new place, so I don't think they've had the chance to work.

    Anyway, it's good you're calling your doc, I'm sure they can get you something to help. Insomnia isn't rare among chronic pain sufferers so I'm sure they'll be happy to help. Best of luck.
  • I slept maybe a couple of hours a night after my partial shoulder replacement...At the One week followup I asked about something, anything to help me sleep, we tried 5 mg Ambien and it did nothing, so we went to 10 and I would get about 5-6 hours of sleep on that. My surgeon said that was "good enough".

    I hope you have clean easy recovery, don't give up on the sleep aids, Lunesta, Ambien, Benedryl all can help. If you try Benedryl, buy plain Benedryl, don't bother with Tylenol PM, it is only a mix of Benedryl and Acetaminophen and you don't need more of that, most likely anyway. I take benedryl all summer at bedtime, it helps me sleep and keeps my allergies down to a tolerable level. I only take it at bedtime. Best place to get Benedryl I have found is WM. They sell it in a bottle, not those stupid little bubble packs and a 100 count bottle is cheap to! Ask your doctor before you try anything.
  • I agree...ask your doc first. I found Ambien to be helpful for my insomnia for a couple of years. After having my liver surgery earlier this year I decided to try to get off as many meds as possible. I decided to start taking melatonin but didn't find the 1 pill (3 mg) helpful. My PCP told me it was safe to take 2 pills (6mg) and I find it works almost as well as the Ambien in helping me fall asleep. It doesn't necessarily keep me asleep but I definitely don't feel groggy when I wake up. It's worth a try. I found that the melatonin at WM has worked the best for me.
Sign In or Register to comment.